Alert archive / Wisconsin / River Flood Warnings in 2008

River Flood Warning 128, NWS Milwaukee, WI

December 27, 2008Milwaukee County, Wisconsin

NWS Milwaukee, WI issued this river flood warning at Dec 27, 2008, 9:29 AM CST for Milwaukee County, Wisconsin. It took effect at Dec 28, 2008, 5:28 AM CST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Dec 27, 2008, 9:29 AM CST (15:29 UTC)
In effect from
Dec 28, 2008, 5:28 AM CST
Expired
Dec 29, 2008, 5:29 AM CST
In force
24 hr
Issued by
NWS Milwaukee, WI
Flood severity
Minor

County Milwaukee County, WI

The radar

The Milwaukee radar (KMKX), 51 km from the middle of the area, began a volume at 15:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Root River at Franklin (FRKW3).

Action stage
7 ft
Minor stage
8 ft
Moderate stage
10 ft
Major stage
12 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04087220, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this river flood warning went out at Dec 27, 4:46 AM CST, 4 hours 43 minutes earlier.

Area forecast discussion, Dec 27, 4:46 AM CST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
446 AM CST SAT DEC 27 2008

.SHORT TERM...
TODAY-
A LARGE AREA OF SHOWERS AND THUNDERSTORMS OVER NORTHERN IL EARLY
THIS MORNING WILL SPREAD ACROSS SE WI THIS MORNING. THIS AREA OF
CONVECTION WITHIN THE WARM SECTOR ON THE NOSE OF THE STRONG LLJ IS
AHEAD OF THE SFC FRONT. THERE IS A VERY IMPRESSIVE LLJ ENTERING THE
UPPER MIDWEST THIS AFTERNOON. BY 00Z SUN...65 KT EXPECTED NEAR
CHICAGO AND EASTWARD. THERE IS A STRONG WIND GRADIENT AT 850MB OVER
OUR EXTREME SE COUNTY WARNING AREA (RACINE/KENOSHA COUNTIES).

VERY STRONG WARM AIR ADVECTION FOR TODAY. TEMPS WARMED VERY RAPIDLY
OVER THE EAST LAST NIGHT AS AIR FROM AROUND 925MB MIXED DOWNWARD.
WITH THE WARM AIR OVER THE COLD SNOWPACK...DENSE FOG STUCK AROUND
DESPITE THE STRONG GUSTY WINDS. WITH THE STRONG LLJ...WARM AIR
ADVECTION AND POSSIBLE MIXING AGAIN TODAY...HIGH TEMPS IN THE UPPER
50S OVER THE SOUTHEAST DO NOT SEEM UNREASONABLE. ESPECIALLY SINCE
TEMPS THIS MORNING ARE ALREADY IN THE UPPER 40S TO AROUND 50.

CHANGED DENSE FOG ADVISORY EXPIRATION TIME FOR WEST HALF TO 18Z
INSTEAD OF 00Z. EXPECTING FOG TO DIMINISH AS THE SFC FRONT TREKS
ACROSS SOUTHERN WI. THIS TIMING WILL ACCOUNT FOR A COMPROMISE
BETWEEN THE SLOWER GFS SOLN AND THE QUICKER NAM. THE DAY SHIFT CAN
CANCEL THE ADVISORY EARLY IF NECESSARY.

THE FLASH FLOOD WATCH REMAINS ACROSS THE ENTIRE CWA...ALTHOUGH THE
BEST CHANCE FOR FLOODING WOULD BE SOUTHEAST WHERE UP TO 1.5 TO 1.75
INCHES OF RAIN LOOK POSSIBLE THROUGH MIDNIGHT TONIGHT.

TONIGHT-
WE WILL NOT BE GOING WITH A WINTER WEATHER ADVISORY FOR OUR AREA
TONIGHT AT THIS TIME. IT DOES LOOK LIKE THERE MAY BE A BRIEF PERIOD
OF FREEZING RAIN OVER OUR WEST AND CENTRAL CWA BETWEEN 00Z AND 06Z
AS THE FRONT PASSES SINCE THE SFC FRONT WILL BE A LITTLE AHEAD OF
THE 850MB FRONT. IF THE NAM VERIFIES...THERE IS A LONGER PERIOD OF
FREEZING RAIN POSSIBLE AS THE PCPN WOULD LINGER OVER OUR CWA WHILE
THE LOW DEEPENS OVER LAKE MI. FOR MILWAUKEE...RAIN SHOULD TRANSITION
STRAIGHT TO SNOW. AN ADVISORY MAY BE WARRANTED FOR WEST AND
CENTRAL...BUT DID NOT HAVE ENOUGH CONFIDENCE TO ISSUE AT THIS TIME.
THE FRONT MIGHT JUST MOVE TOO QUICKLY TO CAUSE ANY PROBLEMS WITH
ICING AND SNOW ACCUMULATIONS BEHIND THE FRONT SHOULD ONLY BE 1 TO 3
INCHES.

SUNDAY-
SNOW SHOULD TAPER OFF EARLY SUNDAY MORNING BEHIND THIS LOW PRESSURE
SYSTEM.

.LONG TERM...
MUCH QUIETER WEATHER WILL SETTLE INTO SOUTHERN WI THROUGH THE REST
OF THE WEEK. THERE IS A SMALL CHANCE FOR SNOW ON TUE AS A
DISTURBANCE PASSES TO OUR NORTH. THEN THERE IS ANOTHER POSSIBILITY
FOR SNOW ON THU AND FRIDAY...BUT AMOUNTS LOOK TO BE VERY LIGHT.

&&

.AVIATION...STRONG LOW LEVEL JET TO CONTINUE OVER SOUTHEAST
WISCONSIN ADVECTING WARMER MOIST AIR INTO THE AREA.  TAKING THIS
MOIST AIR OVER THE SNOWPACK IS RESULTING IN WIDESPREAD VLIFR
CONDITIONS. THE SHOWERS AND SCATTERED THUNDERSTORMS MAY MIX THINGS
UP A BIT AT TIMES. SURFACE COLD FRONT INTO SOUTH CENTRAL WISCONSIN
BY AFTERNOON SHOULD RESULT IN IMPROVING VISIBILITIES...BUT STILL IFR
CONDITIONS.  AS SECONDARY WAVE DEEPENS AS IT MOVES NORTHEAST ALONG
STALLED FRONT OVER SOUTHEAST WISCONSIN EARLY THIS EVENING...A STRONG
COLD FRONT TO MOVE ACROSS SOUTH CENTRAL AND SOUTHEAST WISCONSIN
EARLY TONIGHT. THIS SHOULD BRING SOME IFR VSBY SNOW TO SOUTH CENTRAL
WISCONSIN.  MAINLY MVFR VSBYS IN SNOW LATER TONIGHT.

&&

.MARINE...WILL KEEP SMALL CRAFT ADVISORY TIL MIDNIGHT.  ENOUGH OF A
LOW LEVEL INVERSION SHOULD KEEP THE STRONG LOW LEVEL JET WINDS FROM
MIXING DOWN TO THE SURFACE. THERE MAY EVEN BE A PERIOD OR TWO WHERE
WINDS MAY SLACKEN OFF WITH APPROACH OF SECONDARY LOW CENTER AND
WITHIN TROUGH AXIS...BUT IT APPEARS THAT PERIOD WILL BE SMALL ENOUGH
SO THAT WE CAN JUST RUN THIS OUT UNTIL COLD FROPA. EXPECT GALES WITH
THE POST FRONTAL COLD AIR ADVECTION REGIME AS LOW STRENGTHENS OVER
NORTHERN LAKE MICHIGAN. WILL RUN WITH A GALE WARNING FROM MIDNIGHT
CST SUNDAY THROUGH 3PM CST SUNDAY. WILL PROBABLY NEED A SMALL CRAFT
ADVISORY AFTER THAT FOR A WHILE TOO.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...DENSE FOG ADVISORY UNTIL NOON CST TODAY FOR WIZ046-047-056-057-
     062-063-067-068.

     FLASH FLOOD WATCH THROUGH THIS EVENING FOR WIZ046-047-051-052-
     056>060-062>072.

     DENSE FOG ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR WIZ051-052-
     058>060-064>066-069>072.

LM...SMALL CRAFT ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR LMZ643>646.

     GALE WARNING FROM MIDNIGHT TONIGHT TO 3 PM CST SUNDAY FOR
     LMZ643>646.

&&

SHORT/LONG TERM...13/CRONCE
AVIATION/MARINE...06/HENTZ
Hazardous weather outlook, Dec 27, 4:48 AM CST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
448 AM CST SAT DEC 27 2008

WIZ046-047-051-052-056>060-062>072-281100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
448 AM CST SAT DEC 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A DENSE FOG ADVISORY IS IN EFFECT THIS MORNING FOR SOUTH CENTRAL
WISCONSIN AND THROUGH THIS AFTERNOON FOR SOUTHEAST WISCONSIN.

A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING. THE
COMBINATION OF MELTING SNOW...AND RAINFALL UP TO 2 INCHES IN FAR
SOUTHEAST WISCONSIN COULD LEAD TO FLOODING.

THERE IS A CHANCE OF THUNDERSTORMS TODAY...ESPECIALLY SOUTHEAST.

COLDER AIR POURING IN BEHIND A COLD FRONT AND DEEPENING LOW OVER
THE NORTHERN GREAT LAKES LATER THIS AFTERNOON AND TONIGHT SHOULD
CHANGE THE PRECIPITATION BACK TO FREEZING RAIN...SLEET...THEN
SNOW. SNOW ACCUMULATIONS OF UP TO 3 INCHES IS POSSIBLE IN AREAS
NORTHWEST AND NORTH OF MADISON THIS EVENING. WINTER WEATHER ADVISORIES
MAY BE NEEDED FOR PORTIONS OF SOUTH CENTRAL WISCONSIN FOR THIS
EVENING DUE TO THE FREEZING RAIN AND SNOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT HEAVY RAIN AMOUNTS OR ANY
FLOODING TO THE NATIONAL WEATHER SERVICE AT MILWAUKEE/SULLIVAN.

LMZ643>646-281100-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
448 AM CST SAT DEC 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT. THEN A
GALE WARNING IS IN EFFECT.

WARMER AIR MOVING OVER THE COLDER WATERS OF LAKE MICHIGAN WILL
RESULT IN AREAS OF DENSE FOG TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A GALE WATCH IS IN EFFECT THROUGH MID AFTERNOON SUNDAY.

SMALL CRAFT CONDITIONS ARE POSSIBLE AT TIMES LATER SUNDAY INTO
SUNDAY EVENING AND AGAIN MONDAY INTO TUESDAY EVENING.

HENTZ

WWW.WEATHER.GOV/MKX

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 9:27 PM CSTRiver Flood WarningMKXKenosha7 days
Dec 26, 9:45 PM CSTMarine Dense Fog AdvisoryMKX20 hr
Dec 27, 4:03 AM CSTGale WarningMKX31 hr
Dec 27, 4:34 AM CSTAreal Flood AdvisoryMKXJefferson, Kenosha, Milwaukee, Ozaukee, Racine, Rock and 3 more4 hr
Dec 27, 9:29 AM CSTRiver Flood WarningMKXRacine3 days
Dec 27, 10:16 AM CSTRiver Flood WarningMKXGreen24 hr
Dec 27, 10:16 AM CSTRiver Flood WarningMKXGreen, Rock24 hr
Dec 27, 10:16 AM CSTRiver Flood WarningMKXRock24 hr
Dec 27, 1:47 PM CSTAreal Flood AdvisoryMKXKenosha, Milwaukee, Racine, Walworth3 hr
Dec 27, 2:51 PM CSTRiver Flood WarningMKXWaukesha3 hr
Dec 27, 2:51 PM CSTRiver Flood WarningMKXMilwaukee15 hr

Nearby

River Flood Warnings in Wisconsin, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.